← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post


Replies to "Holy crap--I'm just now realizing what I may be in for. Been taking 300 mg daily..."

I was on 225 for about 21/2 years went down to 150 for 2 weeks then 75 mg for 2 weeks now starting 37.50 this week. Now am taking 2 pellets out a night till am down to none !! And then I guess deal with it . Good luck

Oh, don't go cold turkey!!! Good lord, no!!! Are you taking pills or capsules? (I presume they're XR.) I'm having good success in tapering off by opening my capsules and taking out 50 per week, but I warn you it's very tedious to count out those tiny balls, plus it definitely takes a while — several months at least — to get off that way. However, so far, no brain zaps, etc. I'd suggest talking with your doctor before you do anything. See if you can get your prescribed dosage down first, and try to get that dosage lowered a bit at a time. Good luck!

@kbmayo
I don’t know how you have the patience for that. I tried it. See if your insurance will pay for you to go to a Compounding Pharmacy. They do all the work for you. They prepared the capsules for me. In Canada we can only get capsules. Hope it works well for you.

That's a great idea — thank you!

Saw this way of reducing/tapering dosage if you cannot cut pills, or a compounding pharmacist is not available to you, or too expensive–
https://www.mdedge.com/psychiatry/article/103869/depression/venlafaxine-discontinuation-syndrome-prevention-and-management
For patients who experience severe discontinuation symptoms with a minor dosage reduction, venlafaxine can be tapered over 10 months with approximately 1% dosage reduction every 3 days. Stahl (a prescriber’s guide–Stahl’s essential psychopharmacology) recommends dissolving the tablet in 100 mL of juice, discarding 1 mL and drinking the rest. After 3 days, 2 mL can be discarded, etc.

NOTE: Venlafaxine is the generic name of Effexor (brand name).

I'm currently getting off 300mg. My doctor has done pretty big decreases from 300 to 225, 225 to 187.5, 187.5 to 150, 150 to 112.5, 112.5 to 75, 75 to 37.5, and now trying to get to zero. Each dose has had different side effects from the decrease. It's terrible.

I'm going to try this! I've been on 37.5 and have tapered it out to twice a week but can't go any longer than that. I tried taking out 1/2 the pellets but had to take the other half within 36 hours. I'll try your way by just removing a couple pellets at a time.

@sharaden
The compounding pharmacy did mine this way: 112 to 105 (2 weeks), 97.5 (2 weeks).
If I tolerate that, they will prepare more. This is my 9th day. So far, I only feel teary-eyed. I am unmotivated and sleep for at least 12 hours, but that’s the way I was prior to trying to wean off.

Did your doctor have to ok using the compounding pharmacy or were you able to take care of that on your own? As for “unmotivated and sleep for at least 12 hrs,'' I'm that way, too, and was before I started tapering — it's a huge part of the reason why I decided to get off.

Based on what I've read on this blog and others, taking the regular dosage one day and then nothing for a couple of days, then back to the regular dosage, etc., just creates a yoyo effect for the brain/body instead of it getting accustomed to doing without. Tapering by going down to a lower dose and staying there for a bit, then going down a little more, staying there, etc., seems to help the body adjust more easily.

Just phoned a local compounding pharmacy and they can't do it because they didn't fill the initial scrip for me. They said that whoever fills it initially has to break them down and, since it's a mail order pharmacy, I doubt they'd do it. I only have to do it for 2 more weeks — the195 and 145 bead weeks (I've already done the ones for the lower weeks because they took less time to count out!) — and I can make myself do it if I just concentrate on my end goal.

Exactly that’s what I been doing . Some side affects but coping .

  Request Appointment